Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 30, NWS Birmingham, AL

February 12, 2008Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 12, 2008, 4:26 PM CST for Tuscaloosa County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2008, 4:26 PM CST (22:26 UTC)
Expired
Feb 12, 2008, 5:00 PM CST
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 122226
SVRBMX
ALC125-122300-
/O.NEW.KBMX.SV.W.0030.080212T2226Z-080212T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CST TUE FEB 12 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 500 PM CST

* AT 426 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COTTONDALE...OR 6 MILES
  SOUTHEAST OF TUSCALOOSA...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COALING BY 435 PM CST...
  BROOKWOOD...BEVILLE LOCK AND DAM AND 7 MILES NORTHWEST OF VANCE BY
  440 PM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3340 8728 3316 8720 3309 8751 3319 8756
TIME...MOT...LOC 2226Z 239DEG 37KT 3318 8746

$$

10/ARM
2 follow-up statements
000 
WWUS54 KBMX 122243
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 PM CST TUE FEB 12 2008

ALC125-122300-
/O.CON.KBMX.SV.W.0030.000000T0000Z-080212T2300Z/
TUSCALOOSA AL-
443 PM CST TUE FEB 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR EAST CENTRAL TUSCALOOSA COUNTY...

AT 443 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF BROOKWOOD TO BEVILLE LOCK AND DAM...
OR ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF HOLT TO 14 MILES
SOUTHEAST OF HOLT...MOVING NORTHEAST AT 45 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3338 8731 3338 8730 3340 8728 3316 8720
      3313 8733 3332 8739
TIME...MOT...LOC 2243Z 241DEG 39KT 3337 8730 3319 8725

$$

10/ARM
000 
WWUS54 KBMX 122254
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CST TUE FEB 12 2008

ALC125-122303-
/O.EXP.KBMX.SV.W.0030.000000T0000Z-080212T2300Z/
TUSCALOOSA AL-
453 PM CST TUE FEB 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TUSCALOOSA COUNTY
EXPIRES AT 500 PM CST...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE 
WARNING HAVE MOVED OUT OF THE WARNING AREA. THE WARNING WILL BE 
ALLOWED TO EXPIRE.

LAT...LON 3338 8731 3338 8730 3340 8728 3316 8720
      3313 8733 3332 8739
TIME...MOT...LOC 2253Z 241DEG 39KT 3342 8719 3324 8714

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 4:00 PM CST, 26 minutes earlier.

Area forecast discussion, Feb 12, 4:00 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CST TUE FEB 12 2008

.SHORT TERM...(TONIGHT AND WEDNESDAY)

LINE OF SHOWERS AND THUNDERSTORMS POISED TO MOVE WEST TO EAST ACROSS
CENTRAL ALABAMA THIS EVENING AND OVERNIGHT...PRETTY MUCH ON SCHEDULE
OF PREVIOUS FORECAST. BEST INSTABILITY REMAINS IN THE FAR
SOUTHERN COUNTIES...WHICH IS WHERE THE MAIN SEVERE WEATHER IS.
WORST WEATHER SHOULD ONLY LAST AT ANY PARTICULAR LOCATION FOR
ABOUT AN HOUR OR TWO...WITH THE RAIN TAPERING OFF TO SHOWERS OR
DRIZZLE AFTER THAT. BY SUNRISE...RAIN SHOULD JUST ABOUT BE LEAVING
THE SOUTHEASTERN COUNTIES.

STRONG COLD ADVECTION ON WEDNESDAY WILL KEEP CONDITIONS CHILLY AND
BRISK. TOUGH TO GAGE THE CLEARING OF THE CLOUDS...BUT THINK MOST
SPOTS SHOULD BE GETTING AT LEAST SOME SUNSHINE BY NOON OR 2 PM.
WILL PROBABLY NEED SOME SORT OF WIND ADVISORY DURING THE DAY ON
WEDNESDAY.

/61/

.LONG TERM...(THURSDAY THROUGH MONDAY).

BENIGN SEASONAL WEATHER EXPECTED INTO FRIDAY. WINDS DO SHIFT
AROUND TO THE SOUTH ON THURSDAY INDICATING A SLOW RETURN OF
MOISTURE. RAINS RETURN TO THE FORECAST ON FRIDAY AFTERNOON AS AN
APPROACHING BOUNDARY SLIDING DOWN FROM NORTH STOCKPILES MOISTURE.
PINEAPPLE EXPRESS WITH ASSOCIATED MINI-WAVES WILL BE ZOOMING
ACROSS HELPING TO ENHANCE SHOWERS. CONFIDENCE DECLINES AS WE MOVE
INTO THE WEEKEND. MODELS DEPICTING A STRONG SURFACE LOW SPINNING
UP ALONG THE CENTRAL GULF COAST ON SATURDAY. I DONT THINK I BUY
THIS AT ALL. MORE REALISTIC IS THE SUNDAY SPIN-UP. MODELS CONTINUE TO
STRUGGLE ON WHERE THIS ONE WILL DEVELOP AND WHERE IT WILL TRACK.
WILL CONTINUE TO PLAY THIS CONSERVATIVELY. WILL CONTINUE MENTION
OF CHANCE OF THUNDERSTORMS.

JONES/90

&&

.AVIATION...18Z DISCUSSION.

TSRA TO MOVE ACROSS AND EFFECT ALL SITES THROUGH 09Z. WINDS
ASSOCIATED WITH LINE COULD GUST TO 50 KTS. CONCERN FOR MGM AND TOI
LIES BETWEEN 00Z AND 02Z. -RA EXPECTED FOR SHORT TIME BEHIND TS.
CEILINGS SHOULD IMPROVE ABOVE RESTRICTIONS FROM WEST TO EAST BY
09Z. BACK TO WINDS...WINDS AHEAD OF COLD FRONT WILL CONTINUE TO BE
10G20KT AHEAD OF THE FRONT...AND 15G25KT BEHIND THE FRONT.

JONES/90

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     37  43  27  55  32 /  90   0   0  10  10
ANNISTON    39  45  25  57  34 /  90   0   0  10  10
BIRMINGHAM  32  45  26  56  38 /  90   0   0  10  10
TUSCALOOSA  31  45  27  57  38 /  90   0   0  10  10
CALERA      36  46  28  57  38 / 100   0   0  10  10
AUBURN      40  47  25  55  38 /  90  20   0  10  10
MONTGOMERY  39  48  28  58  36 / 100  10   0  10  10
TROY        42  50  28  59  35 /  90  10   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Feb 12, 1:07 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 PM CST TUE FEB 12 2008

ALZ011>015-017>050-131900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
107 PM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THROUGH 8 PM
TODAY ACROSS CENTRAL ALABAMA.  THE BEST CHANCE OF SEVERE
THUNDERSTORMS...INCLUDING DAMAGING WINDS AND ISOLATED TORNADOES...
IS ROUGHLY ALONG AND SOUTH A LINE FROM LIVINGSTON...TO SELMA...TO
MONTGOMERY...TO EUFAULA.

GUSTY WINDS OF 25 TO 30 MPH ARE ALSO EXPECTED ON AREA LAKES AND
WATERWAYS THROUGH 3 AM WEDNESDAY MORNING. A LAKE WIND ADVISORY IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

61

In the hours before

Special weather statement, Feb 12, 2:20 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CST TUE FEB 12 2008

ALZ012-022-122100-
LAMAR-PICKENS-
220 PM CST TUE FEB 12 2008

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 300
PM CST...

AT 220 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NEW HOPE...OR 10 MILES
NORTHWEST OF PICKENSVILLE...MOVING NORTHEAST AT 30 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PINE GROVE.
  ETHELSVILLE.
  MCSHAN.
  SHAW.
  MILLPORT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Special weather statement, Feb 12, 3:25 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CST TUE FEB 12 2008

ALZ022-023-031-122215-
GREENE-PICKENS-TUSCALOOSA-
325 PM CST TUE FEB 12 2008

...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND TUSCALOOSA
COUNTIES UNTIL 415 PM CST...

AT 325 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BENEVOLA...OR 9 MILES EAST OF ALICEVILLE...
MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BENEVOLA.
  PIONEER.
  REFORM.
  GORDO.
  ECHOLA.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Local storm report, Feb 12, 3:34 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 PM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     5 NE YORK               32.55N 88.24W
02/12/2008                   SUMTER             AL   FIRE DEPT/RESCUE

            TREES AND POWER LINES DOWN BETWEEN YORK AND LIVINGSTON.
            WINDS ESTIMATED UP TO 60 MPH.

&&

61
Special weather statement, Feb 12, 4:20 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 PM CST TUE FEB 12 2008

ALZ023-024-034-122300-
BIBB-JEFFERSON-TUSCALOOSA-
420 PM CST TUE FEB 12 2008

...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON AND TUSCALOOSA
COUNTIES UNTIL 500 PM CST...

AT 420 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINDHAM SPRINGS TO
MOUNDVILLE...OR ALONG A LINE EXTENDING FROM 15 MILES NORTH OF HOLT TO
16 MILES SOUTH OF TUSCALOOSA...MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LAKE TUSCALOOSA.
  WHITSON.
  BANKHEAD LOCK AND DAM.
  COALING.
  LITTLE SHOAL.
  ABERNANT.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 4:13 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more36 hr
Feb 12, 2:57 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter48 min
Feb 12, 3:38 PM CSTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter52 min
Feb 12, 4:57 PM CSTSevere Thunderstorm WarningBMXDallas27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.